Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 362, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2004, 4:52 PM CDT for Comanche County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2004, 4:52 PM CDT (21:52 UTC)
- Expired
- Sep 17, 2004, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:55 PM CDT | HAIL 1.5 | 4 N Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1989 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 172152 SVRDDC KSC033-172245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 453 PM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 545 PM CDT * AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLDWATER...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN COMANCHE COUNTY... COLDWATER... WILMORE... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3735 9947 3708 9948 3719 9903 3737 9904 $$ 18
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:59 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 17, 2:59 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT FRI SEP 17 2004 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGES ARE CHANCES FOR A FEW THUNDERSTORMS IN THE FAR WEST TONIGHT, WIND SPEEDS SATURDAY AND SUNDAY, AND HIGHS ON SUNDAY WITH MORE CLOUDS COMING IN. CURRENT UPPER AIR ANALYSIS SHOWS WESTERN KANSAS IN BETWEEN 2 UPPER JETS ONE TO THE NORTH AND ONE SOUTH. WARM AIR ALOFT WAS ALSO SPREADING IN FROM THE WEST AT MID LEVELS AND SHOULD HELP TO KEEP ANY THUNDERSTORMS FROM FORMING. CURRENT SATELLITE SHOWS SOME BUBBLING CU IN EXTREME SOUTHEAST COLORADO AND AS HEATING PROGRESSES NEAR 100 A FEW MAY BREAK THE CAP INTO FAR WESTERN KANSAS THIS EVENING. WILL THROUGH IN A SMALL POP TO COVER. OTHERWISE SKIES WILL BE MAINLY CLEAR TONIGHT WITH MILD TEMPS IN THE LOW TO MID 60S AND SOUTH WINDS OF 5 TO 15 MPH. MOST OF THE BOUNDARY LAYER MOISTURE HAS MIXED OUT OR SHIFTED EAST SO DO NOT THINK STRATUS WILL BE A PROBLEM TONIGHT. SATURDAY LOOKS WINDY WITH 20 TO 35 MPH WITH LOTS OF HOT AIR AT 850 MB FORECAST. GOOD MIXING AND PLENTY OF SUNSHINE WILL BRING TEMPS INTO THE UPPER 90S PERHAPS A FEW 100S. WINDS MAY ALSO APPROACH WIND ADVISORY CRITERIA. FOR SATURDAY NIGHT LATE AND SUNDAY LOOK FOR INCREASING UPPER LEVEL MOISTURE WITH CIRROSTRATUS. PLUS AS UPPER RIDGE MOVES EAST, THE WHOLE ATMOSPHERE COOLS. THIS COMBO WILL BRING HIGH TEMPS SEVERAL DEGREES COOLER THAN SATURDAY AND INTO THE UPPER 80S TO AROUND 90. IF THE CLOUDS DO NOT MATERIALIZE AS FORECAST THE HIGHS COULD BE WARMER. THE 850MB PRESSURE GRADIENT ALSO TIGHT SO ONCE AGAIN WILL HAVE WINDY CONDITIONS AND FLIRT WITH WIND ADVISORY CRITERIA. A FEW THUNDERSTORMS WILL BE POSSIBLE IN THE FAR WEST ON SUNDAY AFTERNOON AS A FEW UPPER WAVES COMBINE WITH INCREASING LAYER MOISTURE. DAYS 3-7... AS WAS STATED IN THE PREVIOUS DISCUSSION, THE BIG CHALLENGE CONTINUES TO BE THE HANDLING OF THE WESTERN TROUGH AROUND THE MIDDLE OF NEXT WEEK. THE GFS CONTINUES TO FLIP FLOP (06Z GFS SLOW CUTOFF SOLUTION...12Z PROGRESSIVE) AND IS STRUGGLING WITH THE EVOLUTION OF THE PATTERN. THE 00Z ECMWF AND CANADIAN WERE MORE PROGRESSIVE, LIKE THE 12Z GFS. THE 12Z CANADIAN IS NOW SLOWER ALONG WITH THE 00Z AND 12Z UKMET. IT IS OBVIOUS THAT THE MODELS ARE HAVING TROUBLE WITH THIS PATTERN, AND WITH THAT COMES LOW CONFIDENCE. ABOUT THE ONLY THING TO GO ON SHOWS UP IN THE 250MB WIND ANOMALIES OVER THE WESTERN PACIFIC. THE ANOMALIES SHOW AN ABNORMALLY DEEP TROUGH DIGGING IN THAT REGION WHICH MAY END UP CAUSING MORE OF AN AMPLIFIED, SLOWER PATTERN DOWNSTREAM NEXT WEEK. ALL THAT BEING SAID, AM NOT PLANNING ANY BIG CHANGES TO THE EXTENDED AT THIS TIME. I LOWERED WEDNESDAY AND THURSDAY MAXES A COUPLE MORE DEGREES, BECAUSE WITH A SLOWER SOLUTION COMES A COOLER AND WETTER SOLUTION AND THAT IS POSSIBLE. STILL THINK THE BEST CHANCE OF RAIN WILL BE WITH THE FRONT TUESDAY EVENING SO RAISED POPS TO 40. I AM EXTENDING A SILENT POP INTO THURSDAY TO COVER FOR THE POSSIBILITY OF IT BEING SLOWER COMING OUT. THIS IS A VERY DIFFICULT FORECAST TODAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 96 67 88 / 00 00 00 00 GCK 63 97 65 88 / 00 00 00 10 EHA 62 97 64 88 / 20 00 00 20 LBL 63 97 65 88 / 00 00 00 10 HYS 64 97 68 89 / 00 00 00 00 P28 69 96 69 90 / 00 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 06/LACY
Hazardous weather outlook, Sep 17, 5:00 AM CDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI SEP 17 2004 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE REQUIRED TODAY OR TONIGHT. RITTERLING/01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| Sep 17, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 38 min |
| Sep 17, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa, Pratt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.